Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 6, NWS Missoula, MT

August 8, 20198 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this red flag warning at Aug 8, 2019, 3:12 AM MDT for 8 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Aug 8, 2019, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2019, 3:12 AM MDT (09:12 UTC)
In effect from
Aug 8, 2019, 12:00 PM MDT
Expired
Aug 8, 2019, 9:35 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 119 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS85 KMSO 080912
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
312 AM MDT Thu Aug 8 2019

MTZ108-081015-
/O.CAN.KMSO.FW.A.0001.190808T1800Z-190809T0600Z/
East Lolo-
312 AM MDT Thu Aug 8 2019

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Missoula has cancelled the Fire
Weather Watch. 

Thunderstorms are still in the forecast, though the amount of
coverage for the zone and frequency of lightning is expected to be
low enough to not warrant a warning.

$$

IDZ103-MTZ109>111-090600-
/O.UPG.KMSO.FW.A.0001.190808T1800Z-190809T0600Z/
/O.NEW.KMSO.FW.W.0006.190808T1800Z-190809T0600Z/
Clearwater/Nez Perce-Bitterroot-Deerlodge/West Beaverhead-
East Beaverhead-
312 AM MDT Thu Aug 8 2019 /212 AM PDT Thu Aug 8 2019/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO
MIDNIGHT MDT /11 PM PDT/ TONIGHT...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 103 (Clearwater/Nez Perce). Fire Zone 
  109 (Bitterroot). Fire Zone 110 (Deerlodge/West Beaverhead). 
  Fire Zone 111 (East Beaverhead). 

* Impacts: Lightning may result in new fire starts and gusty 
  outflow winds may create erratic fire behavior. 

* Thunderstorms: Scattered thunderstorms with a mix of wet and dry
  cores will develop this afternoon and evening. 

* Outflow Winds: Outflow winds up to 40 mph.

&&

$$
1 follow-up statement
365 
WWUS85 KMSO 090335
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
935 PM MDT Thu Aug 8 2019

IDZ103-MTZ109>111-090445-
/O.CAN.KMSO.FW.W.0006.000000T0000Z-190809T0600Z/
Clearwater/Nez Perce-Bitterroot-Deerlodge/West Beaverhead-
East Beaverhead-
935 PM MDT Thu Aug 8 2019 /835 PM PDT Thu Aug 8 2019/

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

The lightning threat and outflow wind threat is ending. Showers
and an occasional lightning strike will continue overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 7, 3:25 PM MDT, 11 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 3:25 PM MDT, 11 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
325 PM MDT Wed Aug 7 2019

...SIGNIFICANT RAIN ACROSS NORTHERN ROCKIES FRIDAY, SATURDAY...

.DISCUSSION...

Showers and thunderstorms will be developing at times across the
Northern Rockies (both day and night) through Thursday night.
Waves of moisture and instability from south and west of the
region will result in highly variable conditions throughout the
area. There are significant disagreements between convective
allowing models (such as the HRRR, NAMNest) and global models
(such as GFS, ECMWF, Canadian) during the near-term forecast.
Considering that convection is already underway and the favorable
elements of convection are only just beginning to present, our
current forecast reflects much greater weight upon convective
allowing models than global models. Also, tonight and Thursday
night appear to have the sufficient ingredients for thunderstorms
to develop even in the absence of daytime heating. The next 36
hours will be just the beginning of an extended active weather
period.

Friday morning, a upper level disturbance tracking northward
across the Great Basin into the Northern Rockies will transport an
abnormally moist air mass into the area. A mid level circulation
associated with this disturbance will wrap additional mid to upper
level moisture into the Northern Rockies from the Midwest. The
presence of near record levels of atmospheric moisture, slow storm
motions, and high freezing levels will create an environment
favorable for thunderstorms to produce heavy rainfall. Flash
flooding is a concern, especially for urban areas and recent
wildfire burn scar areas.

On Saturday, a large area of low pressure will move onshore into
the Pacific Northwest and move northeastwards into the Northern
Rockies. This will help initiate another round of widespread
showers and thunderstorms across the area Saturday. Atmospheric
moisture will remain uncharacteristically high; therefore, another
round of flash flooding will be possible. A few strong to
potentially severe thunderstorms will also be possible across
north central Idaho and west central Montana, including the
Bitterroot and Missoula valleys, during the late afternoon and
early evening hours. These storms could produce large hail along
with heavy rainfall.

Sunday and Sunday night, the low pressure circulation is
anticipated to move to the north and east of the Northern Rockies,
leaving very cool daytime temperatures (up to 20 degrees below
seasonal average) and widespread precipitation across the region.
Thunderstorms remain a possibility during this time, however the
intensity will be trending downward.

Monday through middle of next week, zonal (west to east) flow
aloft will be present over the Northern Rockies. The airmass
overhead will remain relatively cool for mid August, with daytime
temperatures staying slightly below the seasonal average.
Conditions will be mostly drying, however that drying may be
short-lived, with global models suggesting another widespread
precipitation event late next week through the weekend.

&&

.AVIATION...

Showers and thunderstorms are anticipated to develop throughout
the next 24 hours across north central Idaho and southwest
Montana. Among area terminals, KSMN will be most favorable for a
thunderstorm nearby in the 08/0000Z through 08/0300Z period. There
is a bit more uncertainty about thunderstorms near KBTM, with the
target period of 07/2300Z through 08/0200Z, and then again
08/0600Z through 08/1000Z. KMSO has a relatively low chance of
thunderstorms in the 08/0400Z through 08/1000Z period. Isolated
terrain obscurations will be present KMSO and areas south, mainly
due to the nocturnal thunderstorm development. Thunderstorms will
become widespread south of KMSO after 08/1800Z. Terrain
obscurations will become more widespread KMSO southward after
08/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

Nearby

Red Flag Warnings in Montana, 2019Red Flag Warnings in Idaho, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.